In recovery, we must make a myriad of choices regarding our continued mental health and wellness. These choices include the types of therapies we engage in, the doctors we work with, and, yes, the medications we choose to utilize. The reality is that some of these choices also come with certain side effects that may be troubling, especially when they first start to manifest. Understanding the potential for these side effects prior to them happening can be highly useful. This includes understanding tardive dyskinesia and its correlation to antipsychotic medications.
Understanding Tardive Dyskinesia
Tardive dyskinesia is perhaps best understood as a side effect of some medications, specifically antipsychotics. According to the peer-reviewed article, Medication-Induced Tardive Dyskinesia: A Review and Update, “The term dyskinesia refers to involuntary muscle movements that can range from slight tremor to uncontrollable movement of the entire body. The tardive dyskinesia (TD) form of dyskinesia gets its name from the slow – or tardive – onset of involuntary movements of the face, lips, tongue, trunk, and extremities. TD most generally occurs in individuals who are on long-term treatment with dopaminergic antagonist medications (antipsychotic drugs [APDs]).”
It is these antipsychotic drugs that clinical professionals now believe are responsible for the majority of tardive dyskinesia occurrences. The problematic aspect regarding this is that these medications are utilized to treat severe mental health disorders.
Understanding Tardive Dyskinesia and Antipsychotic Medications
While tardive dyskinesia and antipsychotics are linked together, it’s important to note that not all antipsychotic medications are associated with it. According to the clinical write-up, Tardive Dyskinesia, by Doctors Vasan and Padhy, “First-generation antipsychotics bind more tightly to dopamine D2 receptors in comparison to second-generation antipsychotics, and for this reason, the typical antipsychotics have a higher tendency to cause tardive dyskinesia. Some evidence suggests the presence of extrapyramidal symptoms during neuroleptic treatment predicts the development of tardive dyskinesia.”
In fact, one of the solutions that many doctors turn to when tardive dyskinesia arises due to a “first-generation” antipsychotic medication is to switch to a “second-generation” antipsychotic. However, it is important to note that doing so has shown instances of “disorder relapse.” This type of relapse can be detrimental as it includes mental health disorders such as schizophrenia, schizoaffective disorder, bipolar I disorder, and severe depression.
However, these are the types of decisions that must be made. Are some minimal symptoms of mental illness worth avoiding the symptoms of tardive dyskinesia? Some individuals believe so. This is especially true when understanding tardive dyskinesia to be a side effect that can last long after a medication is discontinued.
The Reality of Persistent Tardive Dyskinesia
Unlike most symptoms and side effects of mental health medications, tardive dyskinesia can be persistent and long-lasting. According to the National Institute of Neurological Disorders and Stroke (NINDS), “The symptoms of TD often can be persistent and potentially disabling. The uncontrollable movements may be disruptive to people’s lives due to the symptoms themselves and the impact they have on emotional and social well-being.”
Now, the good news is that there are options available to manage tardive dyskinesia rather than wholly eliminate a medication that can lead to a relapse. NINDS explains, “The U.S. Food and Drug Administration (FDA) has approved valbenazine (Ingrezza) and deutetrabenazine (Austedo) as treatments for [tardive dyskinesia].” While it may not be appealing to take a medication to treat the symptoms of a prior medication, it often beats the alternative of the more debilitating symptoms of an untreated psychotic disorder like schizophrenia.
Weighing the Pros and Cons of Tardive Dyskinesia and Antipsychotics
It is critical to realize that reducing or switching certain medications has the potential to cause a mental health disorder relapse. So, it is important to weigh the pros and cons of the medication side effects and the symptoms of the specific disorder. Sometimes a difficult choice must be made between having some medication side effects and some disorder symptoms rather than one or the other.
Understanding tardive dyskinesia is one thing, but understanding what to do about it should also be done with the assistance of a medical and/or mental health professional. They have the types of expertise that can help us not just choose between tardive dyskinesia and the disorder it treats, but more often than not help us to find a treatment plan that is going to find a healthy balance between the two.
Helping People Attain Long-Term Recovery at The Phoenix Recovery Center
Long-term recovery is our goal here at The Phoenix Recovery Center. These goals also include a recovery that has the least amount of distractions, such as those that come from medication side effects like tardive dyskinesia.
The iconic philosopher and author, Joseph Campbell, once wrote, “The privilege of a lifetime is being who you are.” Our goal is to help our clients be who they really are once the weight of mental illness has been lifted. This is one of our greatest privileges.
If you feel like you or a loved one is struggling with side effects from certain mental health medications, we can help you make the necessary adjustments needed to minimize long-term consequences. For more information about antipsychotic and neuroleptic medications, tardive dyskinesia, and how they are enmeshed, please reach out to The Phoenix Recovery Center today at (801) 438-3185.